North Dakota, 2005

Hail and Damaging Winds in North Dakota, July 24, 2005

July 24, 2005 · NWS FGF · 11 events in 2 counties and zones

6 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 2:52 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 2:52 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
352 PM CDT SUN JUL 24 2005

.SHORT TERM...
ZONAL UPPER AIR FLOW BECOMES TRANSITIONS TO A HIGHER AMPLITUDE
PATTERN AS UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC MOVES INTO
THE PLAINS BY TUE. A REINFORCING TROUGH OVER NORTHERN CANADA WILL
ROTATE THROUGH CENTRAL/SOUTHERN CANADA ON WED.
WATER VAPOR LOOP SHOWING SEVERAL SHORT WAVES/TROUGHS UPSTREAM. UPPER
LEVEL TROUGHS WERE LOCATED OVER THE SOUTHERN BC/AB BORDER, ANOTHER
OFF THE BC COAST, AND A THIRD OVER OR.

MORNING ABR AND BIS OBSERVED SOUNDING INDICATES COOLER AND DRIER AIR
HAS MOVED IN BELOW 400 HPA OVERNIGHT. INL OBSERVED SOUNDING
TEMPERATURE PROFILE ESSENTIALLY CHANGED LITTLE OVERNIGHT BUT HAD
DRIED SIGNIFICANTLY.

WATER VAPOR LOOP SHOWS SHORT WAVE OVER EASTERN SD MOVING EAST. DRY
AIR CONTINUES TO MOVE INTO THE AREA. HOWEVER MOISTURE WAS RETURNING
IN THE WESTERN DAKOTAS WITH WEAK CONVERGENT FLOW DEVELOPING. SOUTH
WINDS WERE STRONGER THAN FORECAST WITH RETURN SURFACE FLOW ACROSS
WESTERN SD. ALSO ABR RADAR SHOWING SURFACE BOUNDARY MOVING
NORTHWARD. VISIBLE SATELLITE HAS CUMULUS FIELD DEVELOPING IN
SOUTHWEST ND. ALSO THUNDERSTORM HAVE DEVELOPED OVER SOUTHWEST ND AND
IS FARTHER NORTH THAN MODELS INDICATE. GFS SUGGESTING AROUND 25 KNOT
LOW LEVEL INFLOW BY MONDAY MORNING. PRECIPITABLE WATER RISES TO OVER
AN INCH TONIGHT IN THE SOUTHERN ZONES.

LOW LEVEL COLD POOL OVER SOUTHERN SK/SOUTHERN AB WILL MOVE INTO THE
FORECAST AREA MONDAY. GOOD CONVERGENCE AND MOISTURE FLUX CONVERGENCE
EXPECTED MONDAY ACROSS THE SOUTHERN ZONES WITH LOW/MID LEVEL
FRONTOGENESIS FORECAST. WILL GO LIKELY RAIN IN THE SOUTH AND CHANCE
POPS IN THE NORTH MON. BACKING NORTHWEST FLOW ALOFT SHOULD MAKE FOR
A QUIET TUE. ANOTHER SHORT WAVE MOVES THROUGH WED AND WILL ADD A
CHANCE FOR THUNDER WED.

.LONG TERM (THU-SUN)...
EARLY IN PERIOD UPPER LEVEL RIDGING OVER WESTERN CANADA WILL RESULT IN
DOWNSTREAM NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. DEPARTING SFC
HIGH PRESSURE ON THURSDAY WILL RESULT IN COMMENCEMENT OF DEEP LAYERED
WARM ADVECTION I.E. SURFACE PRESSURE FALLS/BUILDING MID-UPPER LEVEL
HEIGHTS ACROSS REGION. SURFACE TROUGH PULLS EAST INTO THE REGION FRIDAY
INTO THE WEEKEND. APPEARS ISSUE OF CONVECTION VS CAP WILL ONCE AGAIN
BECOME MAIN FORECAST CHALLENGE. COULD BE SOME THUNDER ON LEADING EDGE
/NOSE OF WARM ADVECTION PUNCH ON FRIDAY BUT DUE TO UNCERTAINTY WILL
LEAVE OUT FOR NOW UNTIL EVENTUAL PICTURE BECOMES BETTER DEFINED.

&&
.AVIATION...
EXPECT VFR CONDITIONS TONIGHT LOWERING MONDAY TO MVFR CAT AS SATURATION
OF COLUMN IS ATTAINED WITH RAIN AND POCKETS OF THUNDER ACROSS THE SOUTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/BERG
Hazardous weather outlook, Jul 24, 5:33 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 AM CDT SUN JUL 24 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251133-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
633 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TONIGHT ON THE NORTHERN FRINGE OF
FRONTAL SYSTEM AS IT DEVELOPS AND MOVES EASTWARD THROUGH NEBRASKA AND
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE DURING MONDAY BEFORE ENDING BY
LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Nelson

When
July 24, 7:06 PM CST
Where
Nelson County, 12 mi NE of Kloten
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.833, -97.900

Thunderstorm Wind, Grand Forks

When
July 24, 7:06 PM CST
Where
Grand Forks County, 4 mi NW of Logan Center
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.833, -97.883

4 to 6 inch diameter tree branches were blown down.

Thunderstorm Wind, Nelson

When
July 24, 7:06 PM CST
Where
Nelson County, 12 mi NE of Kloten
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.833, -97.900

4 to 6 inch diameter tree branches were blown down.

Hail, Grand Forks

When
July 24, 7:06 PM CST
Where
Grand Forks County, 4 mi NW of Logan Center
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.833, -97.883

Thunderstorm Wind, Nelson

When
July 24, 7:06 PM CST
Where
Nelson County, 11 mi E of Mc Ville
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.767, -97.933

A chimney was blown off a house and a pole barn and a traditional wood barn were destroyed. The farmstead lost electricity and numerous trees. The house was also damaged by flying debris.

Thunderstorm Wind, Grand Forks

When
July 24, 7:08 PM CST
Where
Grand Forks County, 1 mi N of Logan Center
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.800, -97.817

A 90 foot tall radio tower was blown over onto a house. Many trees and an empty barn were blown down.

Hail, Grand Forks

When
July 24, 7:37 PM CST
Where
Grand Forks County, 1 mi W of Emerado
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.917, -97.383

Thunderstorm Wind, Grand Forks

When
July 24, 7:38 PM CST
Where
Grand Forks County, Emerado
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.917, -97.367

Hail, Grand Forks

When
July 24, 7:38 PM CST
Where
Grand Forks County, Emerado
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.917, -97.367

Thunderstorm Wind, Grand Forks

When
July 24, 7:42 PM CST
Where
Grand Forks County, 2 mi WNW of Emerado
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.933, -97.400

The wind gust was measured by a ND DOT RWIS sensor along U.S. Highway 2.

Hail, Grand Forks

When
July 24, 7:48 PM CST
Where
Grand Forks County, Grand Forks Afb
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.950, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5467903, 5467904, 5467905, 5467906, 5467967, 5467968, 5467962, 5467963, 5467964, 5467965, 5467966.